Is it better to take antihistamines at night or in the morning?
For many people with allergies, symptoms are the worst around 4 a.m. to 6 a.m. Taking an antihistamine at bedtime may help you or your child feel better in the morning during allergy season.
As well as taking a non-drowsy antihistamine during the day (such as cetirizine or loratadine), your doctor may advise that you take a drowsy antihistamine at night time if the itching is making it difficult to sleep.
To sum it up, all first-generation H1 antihistamines should be taken close to bedtime or when you're able to sleep. Second-generation H1 antihistamines and H2 blockers can typically be taken at any time of the day. One exception to this is cetirizine, which can cause drowsiness for up to 14% of those who take it.
While some over-the-counter antihistamines can cause drowsiness, routinely using them to treat insomnia isn't recommended. Antihistamines, mainly used to treat symptoms of hay fever or other allergies, can induce drowsiness by working against a chemical produced by the central nervous system (histamine).
What time of day should I take Claritin®? Claritin® products are non-drowsy and can be taken at any time. Do not take more than one dose every 12 hours if you are using a 12-hour product, or one dose every 24 hours if you are using a 24-hour product. Always follow the label directions.
- stomach ulcer or indigestion medicines.
- cough and cold remedies that also contain an antihistamine.
Patients with impaired renal or hepatic function should use antihistamines with caution. Hypertension, cardiovascular disease, urinary retention, increased ocular pressure are relative contraindications to the use of antihistamines.
Many allergy medications, such as Zyrtec, are recommended every 24 hours. By taking the medication before bedtime you're more likely to get through the night without the active ingredients wearing off or becoming less effective closer to the end of the 24 hour period.
Newer antihistamines like Allegra and Claritin are generally safe for daily use. But allergy medications with decongestants, such as Claritin-D or Benadryl-D, could make your allergies worse with long-term use.
Interactions between your drugs
No interactions were found between Claritin 24 Hour Allergy and Zyrtec.
What is the strongest antihistamine?
Zyrtec. Zyrtec (cetirizine) is the strongest of the second-generation antihistamines, says Dr. Garcia-Ibáñez. And because there is less chance of toxicity with this medication, the dosage can be increased substantially, at the discretion of your doctor, he says.
Prolonged use of some antihistamines can also lead to other rare side effects such as dry mouth, drowsiness, and blurred vision. Overall, antihistamines are generally safe and effective for managing allergic conditions but prolonged use can have some risks.
It is never safe to take multiple antihistamine medications such as Zyrtec and BENADRYL® or Claritin and BENADRYL® together. Combining BENADRYL® with other antihistamine medications can lead to serious complications or, in rare cases, an antihistamine overdose.
Allergen exposure, lying down, and humidifier use can all be why your allergies worsen at night. What's more, allergies are linked to sleep problems in general, including sleep apnea. There are many ways to get allergy relief at night, like moving a pet to another room to sleep or using an air purifier.
Allergists recommend long-acting, non-sedating antihistamines — ones that won't make you sleepy — for everyday use. Though you may know them by their brand names, the generic versions tackle the same problems: Cetirizine (Zyrtec®, Aller-Tec®, Wall-Zyr®). Fexofenadine (Allegra®, Aller-ease®, Aller-Fex®, Wal-Fex®).
Common side effects
The most common side effect of loratadine is feeling sleepy. This happens in more than 1 in 100 people. Side effects in children may include: headaches.
Sedating antihistamines can cause many short-term effects such as urinary retention, constipation, dry mouth, increased appetite, and worsen narrow-angle glaucoma via their action on cholinergic receptors. However, most side effects are mild and stop when the drug is no longer used, or the dose is reduced.
Overdosing on antihistamines, the most common line of defense against seasonal allergies, can lead to increased drowsiness, nausea, vomiting and—in the case of first-generation sedating antihistamines—seizures and coma.
Depending on your symptoms, you can take antihistamines: Every day, to help keep daily symptoms under control. Only when you have symptoms. Before being exposed to things that often cause your allergy symptoms, such as a pet or certain plants.
Take an Antihistamine
Taking an antihistamine before bed, especially one with a decongestant if experiencing congestion, can help relieve the allergy symptoms that keep you up at night.
Is Claritin or Zyrtec better?
“Claritin is a 24-hour antihistamine that works in the same way as Zyrtec, however, research has found that Claritin may be less potent than Zyrtec and therefore less effective,” explains Dr.
Unlike an antihistamine pill, which only blocks histamine, FLONASE nasal sprays work by helping to block 6 inflammatory allergic substances. * FLONASE nasal sprays work right in your nose to relieve your allergy symptoms. In fact, barely any of it travels through your body.
When antihistamines block histamine, our appetite can increase. This, plus side effects like drowsiness, could lead to weight gain. Your risk of gaining weight from antihistamines may depend on many factors. But a healthy diet, physical activity, and other lifestyle factors can help you manage your risk.
Studies have shown equal effectiveness for Zyrtec and Claritin for allergic rhinitis and urticaria. Studies have not compared the effects of Zyrtec and Claritin for conditions such as postnasal drip, but research suggests intranasal antihistamines such as azelastine are more effective.
No, you can take loratadine at any time of day. But if you're taking it for more than 1 day, it's best to take it around the same time each day. This helps the medication work effectively.